Tennessee, 2012

Damaging Winds and Heavy Rain in Tennessee, July 31, 2012

July 31, 2012 · NWS MRX · 18 events in 12 counties and zones

Severe thunderstorms blossomed over the Southern Appalachian region due to the presence of a weak upper level impulse and a cool front building south into a moderately unstable air mass. Warm temperatures aloft limited hail production, but wind damage was widespread during the event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms blossomed over the Southern Appalachian region due to the presence of a weak upper level impulse and a cool front building south into a moderately unstable air mass. Warm temperatures aloft limited hail production, but wind damage was widespread during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 31, 12:30 AM CST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 12:30 AM CST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
230 AM EDT TUE JUL 31 2012

.SHORT TERM (TODAY AND TONIGHT)...SHORT WAVE ENERGY WILL BE EXITING
TODAY...AND APPEARS BEST CHANCES FOR CONVECTION WILL BE DURING THE
MORNING/EARLY AFTERNOON WITH THIS FEATURE.  WILL CARRY LIKELY POPS
FAR SOUTHEAST ZONES...WITH HIGH CHANCE ELSEWHERE. POSSIBILITY OF
SEVERE STORMS SHOULD BE HIGHEST SOUTHERN HALF...BUT CANNOT BE RULED
OUT ANYWHERE IN OUR AREA.  WILL CONTINUE MENTION IN HWO.  SHOULD BE
PRECIP FREE MUCH OF THE AREA TONIGHT BEHIND THE DEPARTING SHORT WAVE
AS SOME DRYING OCCURS. WILL JUST INCLUDE A SLIGHT CHANCE OF AN
EVENING THUNDERSTORM EXTREME NORTHEAST ZONES AND SMOKIES.  MAV TEMPS
GENERALLY LOOK REASONABLE...SO JUST SOME MINOR TWEAKS.

.LONG TERM (WEDNESDAY THROUGH MONDAY)...UPPER RIDGE TO OUR WEST WILL
PLACE US IN NORTHWEST FLOW ALOFT EARLY IN THE EXTENDED.  AS A
RESULT...EXPECT MAINLY DIURNAL TYPE CONVECTION CONFINED TO HIGHER
TERRAIN WEDNESDAY AND THURSDAY.  WILL MOVE INTO AN UNSETTLE PATTERN
FOR THE REST O THE PERIOD.  A WEAK AREA OF LOW PRESSURE SLIDES
THROUGH THE REGION ON FRIDAY BRINGING WITH IT SCATTERED SHOWERS AND
THUNDERSTORMS.  A WEAKENING FRONTAL BOUNDARY WILL SETTLE INTO THE
SOUTHERN APPALACHIAN REGION FOR THE WEEKEND PROVIDING A CHANCE OF
CONVECTION.  BY MONDAY...AN APPROACHING COLD FRONT WILL CONTINUE THE
CHANCE OF CONVECTION INTO THE EARLY PART OF NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  70  94  71  94 /  50  10  10  10  10
KNOXVILLE AIRPORT, TN    89  67  92  67  92 /  50  10  10  10  10
OAK RIDGE, TN            90  67  92  67  93 /  50  10  10  10  10
TRI CITIES AIRPORT, TN   87  61  88  65  89 /  50  10  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

LW/MJB
Hazardous weather outlook, Jul 31, 1:08 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
308 AM EDT TUE JUL 31 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-010900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
308 AM EDT TUE JUL 31 2012 /208 AM CDT TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

AN UPPER LEVEL DISTURBANCE WILL BRING SHOWERS AND THUNDERSTORMS TO
THE AREA TODAY. A FEW OF THESE THUNDERSTORMS MAY BECOME
SEVERE...WITH DAMAGING STRAIGHT LINE WINDS AND HAIL UP TO QUARTER
SIZE THE PRIMARY THREATS. THE AIRMASS WILL ALSO BE VERY MOIST...SO
LOCALIZED FLOODING IS POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY MORNING.

The radar

The Northeast Alabama radar (KHTX), 59 km away, was scanning. The volume nearest the first event began at 10:19 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Marion

When
July 31, 4:18 AM CST
Where
Marion County, 0.56 mi E of Whitwell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.200, -85.520

Two trees were reported down in Whitwell.

Thunderstorm Wind, Hancock

When
July 31, 5:56 PM EST
Where
Hancock County, 0.89 mi NE of Sneedville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.540, -83.210

Two trees were reported down in Sneedville. One fell along Paul Trent Road and the other fell along Hillside Street.

Thunderstorm Wind, Claiborne

When
July 31, 6:20 PM EST
Where
Claiborne County, 0.89 mi NW of Tazewell
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.460, -83.580

One tree was reported down in Tazewell.

Thunderstorm Wind, Washington

When
July 31, 6:30 PM EST
Where
Washington County, Fall Branch
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.420, -82.620

One tree was reported down in Fall Branch.

Thunderstorm Wind, Grainger

When
July 31, 6:35 PM EST
Where
Grainger County, 1.31 mi ESE of Tate Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.320, -83.310

Two trees were reported down on highway 375 two miles southwest of Bean Station.

Thunderstorm Wind, Sullivan

When
July 31, 6:40 PM EST
Where
Sullivan County, 0.89 mi NW of Piney Flats
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.430, -82.310

One tree was reported down along Allison Road.

Thunderstorm Wind, Rhea

When
July 31, 6:45 PM EST
Where
Rhea County, 1.82 mi ESE of Dayton
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.470, -84.990

Two trees were reported down two miles southeast of Dayton. One tree was felled just off Ray Road while the other was along Blythe Ferry Road.

Thunderstorm Wind, Grainger

When
July 31, 6:54 PM EST
Where
Grainger County, 1.31 mi WSW of Rutledge
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.270, -83.520

Large tree limbs were reported down in Rutledge.

Thunderstorm Wind, Hamblen

When
July 31, 6:55 PM EST
Where
Hamblen County, 1.31 mi ESE of Cherokee Lake
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.240, -83.360

One tree was reported down four miles west northwest of Morristown.

Heavy Rain, Sullivan

When
July 31, 7:00 PM EST to 7:25 PM EST
Where
Sullivan County, 0.25 mi SW of Blountville
Reported by
Law Enforcement
Coordinates
36.527, -82.333

Highway 126 closed at the intersection of Holston Institute Drive due to water on the roadway.

Thunderstorm Wind, Cocke

When
July 31, 7:15 PM EST
Where
Cocke County, 0.69 mi S of Bybee
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.040, -83.180

Several trees were reported down in the Bybee Area.

Thunderstorm Wind, Jefferson

When
July 31, 7:25 PM EST
Where
Jefferson County, 1.78 mi NE of Sugar Forks
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.050, -83.380

One tree was reported down on Oak Grove Road three miles northeast of Dandridge.

Thunderstorm Wind, Grainger

When
July 31, 7:30 PM EST
Where
Grainger County, 3.5 mi S of Richland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.080, -83.660

One tree was reported down on Friend Station Road in New Market.

Thunderstorm Wind, Cocke

When
July 31, 7:35 PM EST
Where
Cocke County, 0.89 mi SW of Northport
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.960, -83.190

Several trees were reported down around Newport.

Thunderstorm Wind, Hamilton

When
July 31, 7:45 PM EST
Where
Hamilton County, 0.69 mi N of Harrison
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.130, -85.150

Two trees were reported down in Harrison. One fell along Garfield Road while the other was downed just off Stillhill Road.

Thunderstorm Wind, Hamilton

When
July 31, 7:55 PM EST
Where
Hamilton County, 0.69 mi N of Boyce
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.090, -85.230

One tree was reported down along Birchwood Drive in Chattanooga.

Thunderstorm Wind, Sevier

When
July 31, 8:00 PM EST
Where
Sevier County, 1.32 mi ENE of Middle Creek
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.830, -83.510

One tree was reported down on Dixon Branch Road four miles east northeast of Pigeon Forge.

Thunderstorm Wind, Sevier

When
July 31, 8:10 PM EST
Where
Sevier County, 1.32 mi WSW of Pitner
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.870, -83.770

One tree was reported down on a road in Seymour.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399347, 399354, 399348, 399356, 399379, 399349, 399355, 399351, 399357, 407961, 399369, 399366, 399368, 399370, 399362, 399365, 399376, 399372.